Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

July 20, 2000Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 20, 2000, 2:22 PM CDT for Gulf County, Florida. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 2:22 PM CDT (19:22 UTC)
Expired
Jul 20, 2000, 3:00 PM CDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gulf County, FL

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:23 PM CDTHail 0.75Overstreet, FLDime size hail. Reported by the Gulf County EMA.
Jul 20, 2:30 PM CDTThunderstorm WindDalkeith, FLTen mobile homes damaged (one severely) and one frame home severely damaged near State Road 71 and Overstreet Road. One mobile home was shifted off its foundation. Reported by a WJHG-TV meteorologist and the Florida EOC.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 201923
SVRTLH
FLC045-202000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GULF COUNTY IN FLORIDA

* UNTIL 300 PM CDT(400 PM EDT)

* AT 222 PM CDT(322 PM EDT) NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING       
  WINDS 2 MILES EAST OF HOWARD CREEK...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWARD CREEK BY 225 PM CDT
  WHITE CITY BY 300 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE N]ATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8999 TO REPORT SEVERE WEATHER.


JAMSKI
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT THU JUL 20 2000

WELL WE REACHED 100 DEGREES WHICH TIED DAILY TALLAHASSEE RECORD
PREVIOUSLY SET IN 1986. FOR ALL STATISTICS BUFFS...THIS MARKED THE
6TH CONSECUTIVE DAY OF AT OR ABOVE 100 DEGREE DAYS HERE (5TH
CONSECUTIVE DAY WHERE A RECORD OF WAS TIED OR EXCEEDED). THE LOCAL
RECORD FOR CONSECUTIVE DAYS AT OR ABOVE 100 DEGREE DAYS IS SEVEN
(JUNE 17-23 1998) AND WE WILL BE BORDERLINE 100 DEGREES TOMORROW. SO
STAY TUNED. DURING LATE MORNING IT LOOKED LIKE WE HAD POTENTIAL TO
REACH 104 DEGREES THE ALL TIME DAILY HIGH...BUT ALAS A SEA BREEZE
FORMED DURING EARLY AFTERNOON ACROSS THE CENTRAL BIG BEND...INCLUDING
TALAHASSEE AND THE WINDS SHIFTED TO SE AND LOCAL TEMPS UNDER GOOD
OUTFLOW BOUNDARY COOLING "PLUMMETED" TO 80 DEGREES. VERY HEAVY RAINS
SRN LEON/WAKULLA COUNTY AND RADAR ESTIMATED 3-4 INCHES IN LAST HOUR
PLUS NECESSITATING AN URBAN AND SMALL STREAM ADVISORY. CONVECTION
LINE WITH DANGEROUS LIGHTNING...MARBLE SIZE HAIL AND MAXIMUM OUTFLOW
WINDS TO 60 KNOTS WITH SPECIAL MARINE WARNING ISSUED FOR IMMEDIATE
NEAR SHORE WATERS AND SVR TSTM WARNING FOR LEON/WAKULLA COUNTY

LOOKING BEYOND TONIGHT...
THERE ARE DEFINITE INDICATIONS THAT SYNOPTIC PATTERN TO CHANGE. AS
RIDGE OVER SE U.S. CONTINUES TO RETROGRADE WESTWARD...ALLOWING VORTS
TO ROLL AROUND SYSS CARVING OUT TROUGH AND ALLOWG IT TO DIG INTO SE
CONUS. THIS INDICATED BY ALL MODELS WITH LOWERING HGTS/THICKNESS AND
COOLING TEMPERATURES. AT SURFACE...LOW OFF SOUTH CAROLINA COAST WITH
WEAK FRONT STRETCHING TO NEAR FLA/GA BORDER. THIS FRONT WILL WEAKEN
AND MAY DRIFT SWD BUT WILL LIKELY DISSIPATE. A SECOND FRONT ACROSS
CENTRAL CONUS WILL INCH SLOWLY SEWD TOWARDS LOCAL AREA AND WITH
SUPPORT OF UPPER VORTS MOVE CLOSE TO AND LIKELY STALL ACROSS SE GA
SWWD THRU NE GULF ON LATE MONDAY. AHEAD OF BOUNDARY AND BEGINNING
TOMORROW...INCREASING DVNGNC ALOFT...INCREASG SFC-H85 MOISTURE AND
INCREASINGLY UNSTABLE SOUNDINGS. PER SATELLITE...NEXT SHORT WAVE TO
ROLL ACROSS CWA MID AFTERNOON FRIDAY HELPING TO KICK UP CONVECTION.

LOCALLY IT APPEARS THAT SEA BREEZE TYPE 8 (1000-700 MB NW FLW WILL
SHIFT TO WETTER TYPE 4 (WSW FLOW) BY LATE FRIDAY AFTERNOON. THIS
FAVORS EARLY AFTERNOON SCENARIO SIMILIAR TO TODAY BUT UNDER MORE WLY
FLOW BY MID AFTERNOON...ACTIVITY WILL LIKELY PUSH EWD TOWARD VLD
AND/OR SE TOWARDS SE BIG BEND. EITHER WAY NGM POPS MAY BE UNDER
FORECASTG AND ACTUAL SCENARIO MAY BETTER MIRROR SEA BREEZE
CLIMATOLOGY...NAMELY A MERGING OF TYPE 8 AND 4 WITH TIP TO TYPE 4 OR
40-50 PERCENT ACROSS SRN THIRD OF BIG BEND AND 30-40 PERCENT ACROSS
REST OF FLORIDA AND MOST OF ALA/GA.

EXTENDED MODELS IN AGREEMENT THAT TROF WILL CONTINUE TO DIG..AND
LOCAL AREA TO BE E OF AXIS BY SUNDAY. GOOD CHANCE OF SHOWERS NAD
THUNDERSTORMS AND COOLING TEMPS DOWN TO CLIMO THRU EXTENDED PERIOD.

MARINE: W/SW WINDS WITH SEAS 2-3 FEET LOOK GOOD NEXT TO DAYS.
CONCERN REMAINS SWD SHIFT OF SEA BREEZE TOMORROW..WHICH AGAIN MAY
IMPACT NEARSHORE WATERS CONVECTIONS...ESPECIALLY ACROSS APALAC BAY.

FIRE WEATHER: RH TO INCREASE SUFFICIENTLY TOMORROW TO PUT ALA/FL
ABOVE WARNING/WATCH CRITERIA.

PRELIM NUMBERS...

TLH  78 100 77 95 2535
PFN  80  95 80 90 2435
DHN  77 100 76 95 1434
ABY  76  99 75 93 1324
VLD  75  99 75 95 2434

.TLH...
AL...RED FLAG WARNING UNTIL SUNSET.
GA...HEAT ADVISORY SOUTHERN TIER ZONES UNTIL SUNSET (GAZ155>160).
FL...HEAT ADVISORY ALL ZONES UNTIL SUNSET.

BLOCK

In the hours before

Special weather statement, Jul 20, 1:08 PM CDT, 1 hour 14 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ700-
701-750-755-770-775-790-791-201900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT THU JUL 20 2000

DURING THE EARLY AFTERNOON...THE COMBINATION OF STRONG INSOLATION
GENERATING AN UNSTABLE AIR MASS WAS INTERACTING WITH THE NORTHWARD
DRIFTING SEA BREEZE AND SOUTHWARD DRIFTING THUNDERSTORMS TO
GENERATE A LINE OF STRONG THUNDERSTORMS ACROSS THE COASTAL FLORIDA
BIG BEND AND PANHANDLE COUNTIES. THESE WERE DRIFTING TOWARDS THE
ADJACENT COASTAL WATERS. SOME OF THESE WILL LIKELY GROW INTO SEVERE
THUNDERSTORMS DURING THE REST OF THIS AFTERNOON AND INTO THE
EVENING. LIKEWISE ADDITIONAL POTENTIALLY SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS OTHER SECTIONS OF FLORIDA.

EMERGENCY MANAGERS AND SPOTTERS SHOULD CLOSELY MONITOR THE WEATHER
AND REPORT ANY SEVERE WEATHER OR POTENTIALLY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN TALLAHASSEE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TLH OR
TUNE INTO NOAA WEATHER RADIO.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:22 PM CDTSevere Thunderstorm WarningTAEWakulla38 min
Jul 20, 1:50 PM CDTSevere Thunderstorm WarningTAELeon25 min
Jul 20, 2:04 PM CDTSevere Thunderstorm WarningTAEFranklin, Liberty41 min
Jul 20, 2:40 PM CDTSevere Thunderstorm WarningTAEMadison, Taylor35 min
Jul 20, 3:33 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette42 min
Jul 20, 4:22 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson38 min
Jul 20, 4:22 PM CDTSevere Thunderstorm WarningTAEWashington38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.